Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2018, 12:26 PM MDT for La Plata County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 12:26 PM MDT (18:26 UTC)
- Expired
- Jul 27, 2018, 5:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 3197 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:45 AM MDT, 41 minutes earlier.
Area forecast discussion, Jul 27, 11:45 AM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1145 AM MDT Fri Jul 27 2018 .SHORT TERM...(Today through Saturday) Issued at 255 AM MDT Fri Jul 27 2018 Little change with the high pressure that remains centered over the Great Basin. The difference today will be an uptick in available moisture as forecast PWATs across the area will range from .75 to 1 inch. Daytime heating and orographics will aid in convective development this afternoon. Models also showing some subtle features moving through the mean flow that may allow some stronger convection to form. Plenty of CAPE is forecast for the higher terrain with the San Juans and Uncompahgre Plateau favored for convection which is expected under these conditions. Gusty outflow winds reaching 40 to 50 MPH will be possible under the stronger showers and storms. Also, the Flash Flood Watch continues for the 416 burn scar as some heavier showers and storms are likely to develop early this afternoon and move over the scar. As usual, most convection will die down shortly after sunset through a few lingering showers and storms are possible after that. Not much change on Saturday as everything stays about the same. Moisture remains near an inch as daytime heating and orographics release instability over the region bringing more showers and storms. Again, models are highlighting the San Juans for heavier precip amounts. Will hold off on issuing any Flash Flood Watch for Saturday to see how models do today. Under high pressure, hot temperatures continue. .LONG TERM...(Saturday night through Thursday) Issued at 255 AM MDT Fri Jul 27 2018 Subtle shift in the upper level ridge will send drier conditions across eastern Utah and western Colorado Saturday night and Sunday. This will reduce daily convective activity back into the more isolated variety with focus over the higher terrain. Moisture will slowly creep back in as we start off the new work week with precipitable water values climbing from three quarters of an inch back over an inch by mid-week. This will bring more efficient rain producing showers and thunderstorms with daytime convection favoring the higher ridges, drifting over the valleys overnight. Hard to dial into any specific details at this distance from the event, but chance will be ramping up for more much needed rainfall. Little change in temperatures are expected through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1134 AM MDT Fri Jul 27 2018 Showers and thunderstorms will affect higher elevation terminals today including ASE, TEX and EGE. Thunderstorms may briefly lower vis to MVFR in periods of heavy rain however VFR is expected to dominate for most of the day. A few stronger wind gusts may also affect terminals, including at lower elevations, even if no rain is seen at airports. Wind gusts over 40 mph will be possible and will generally be out of the northwest. Convection is expected to diminish quickly after sunset. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ019-022. UT...None. && SHORT TERM...TGR LONG TERM...JDC AVIATION...MAC
Hazardous weather outlook, Jul 27, 5:46 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 546 AM MDT Fri Jul 27 2018 COZ001>014-017>023-UTZ022>025-027>029-281200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 546 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Moisture has increased somewhat across the forecast area and will allow some more robust convection to form this afternoon and evening. As we've seen lately, the big concern will be gusty outflow winds from any convection that forms. A Flash Flood Watch remains in effect for the 416 burn scar as this convection will produce some locally heavy showers and storms over the scar. Most convection will die down shortly after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday will be similar to Friday though a drying trend will kick in Monday through Wednesday. After that, moisture will increase allowing more convection to fire. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:36 PM MDT | Special Weather Statement | GJT | 39 min | |
| Jul 27, 12:49 PM MDT | Special Weather Statement | GJT | Gunnison | 26 min |
| Jul 27, 12:55 PM MDT | Special Weather Statement | GJT | 35 min | |
| Jul 27, 1:34 PM MDT | Special Weather Statement | GJT | San Miguel | 26 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.